The Friend Of The People

Providing information and resources for the people

Help Combat Heroin Epidemic With Naloxone & Narcan

The opioid epidemic has been ravishing our communities since the 1970s but has become more of a focal point once it hit the white communities in the 1990s. Unfortunately the method of governmental sponsered treatment in the U.S. hasn’t changed much as it mostly begins and ends with prison incarceration instead of sending addicts for education and rehabilitation. Decriminalization is vital as the prison systems need no more nonviolent offenders imprisoned for drugs and drug paraphernalia.

While the path to recovery is long and difficult, it is important for those with a loved one affected by the disease that is addiction, to have every bit of knowledge on how to help said overdosing loved one. Coming from a family of addicts this subject hits home as you never want to lose someone.

Of course there are many steps and different paths to recovery, so this article will focus on two potentially life saving medicines and how to use them rather than any particular emotional way of support. Everybody recovers on their own terms but everybody needs a positive support network to give the addict a good environment to recover, is all I’ll say on that matter.

The first medicine we will focus on is Naloxone.

 

OD-Response-administer-naloxone-intranasal-instructions-1024x431.png

  1. How to Administer Nasal Naloxone

    Do rescue breathing for a few quick breaths if the person is not breathing.

  2. Affix the nasal atomizer (applicator) to the needleless syringe and then assemble the glass cartridge of naloxone (see diagram).
  3. Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
  4. If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
  5. If there is no change in 3-5 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).
Injectable Naloxone:

NaloxoneInjectable naloxone comes packaged in several different forms- a multi dose 10 mL vial and single dose 1mL flip-top vials with a pop off top. With all formulations of naloxone, it is important to check the expiration date and make sure to keep it from light if it is not stored in a box.  If someone has an injectable formulation of naloxone, all of the steps in recognizing and responding to an overdose are the same except how to give the naloxone. To use injectable naloxone:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Use a long needle: 1 – 1 ½ inch (called an IM or intramuscular needle)- needle exchange programs and pharmacies have these needles.
  3. Pop off the orange top vial
  4. Draw up 1cc of naloxone into the syringe 1cc=1mL=100u.
  5. Naloxone InjectionInject into a muscle – thighs, upper, outer quadrant of the butt, or shoulder are best.
  6. Inject straight in to make sure to hit the muscle.
  7. If there isn’t a big needle, a smaller needle is OK and inject under the skin, but if possible it is better to inject into a muscle.
  8. After injection, continue rescue breathing 2-3 minutes.
  9. If there is no change in 2-3 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else may be wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).
Once naloxone has been delivered and if the person is not breathing, continued rescue breathing is important until help arrives.

Naloxone only lasts between 30 – 90 minutes, while the effects of the opioids may last much longer. It is possible that after the naloxone wears off the overdose could recur. It is very important that someone stay with the person and wait out the risk period just in case another dose of naloxone is necessary. Also, naloxone can cause uncomfortable withdrawal feelings since it blocks the action of opioids in the brain. Sometimes people want to use again immediately to stop the withdrawal feelings. This could result in another overdose. Try to support the person during this time period and encourage him or her not to use for a couple of hours.

IMPORTANT!

If a victim is not responsive to stimulation, not breathing, and has no pulse after receiving naloxone and rescue breathing, then the victim needs cardiopulmonary resuscitation (CPR) via a trained bystander and the emergency medical system. Call 911.

 

Naloxone

Naloxone

Naloxone

 

The next medicine will be Narcan. Narcan has saved many lives since becoming more accessible by emergency services.

Key Steps to Administering NARCAN® Nasal Spray:
  1. Peel. Peel back the package to remove the device. …
  2. Place. Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
  3. Press. Press the plunger firmly to release the dose into the patient’s nose.

timeline.png

 

Hopefully by learning how to use Naloxone and Narcan, we can save more lives and get them thehelp needed. We have to make these products completely accessible and affordable for all in order for these products to reach all communities and not just the ones who can afford it.

Advertisements

Categories: Uncategorized

Tags: , , , , , , , ,

1 reply

  1. Thank you for sharing this. I found this very informative.

    Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s